Medical questions & health advice by board certified doctors
""I'm taking beta-blockers for high blood pressure, what are the side effects of this medication?""
I don't like medication, but since I have to get my high blood pressure under control I'm willing to experiment with drugs. I've been tired lately since starting my beta blockers. Is this normal?
So sorry that you are having difficulty with this medication, but I am glad to hear that you are willing to try to control your blood pressure. This is an important question to discuss with your doctor. High blood pressure, or hypertension, is one of those medical problems that is sometimes difficult to control because the patients who have it don't realize that they have it and don't see the long term problems that it can cause. Because of that, they are less likely to alter their diet or behavior as necessary, or they are more likely to discontinue medications without talking to their doctor because of the side effects. Obviously, this puts them at greater risk than they otherwise would be. As for your specific question, it is quite common for people on a beta blocker to feel more calm, which can make some people feel that they have less energy. Beta blockers can also decrease libido, and cause a number of other reactions that can even out some of the adrenaline rush feelings that people usually experience. Some performers will take them for this reason, as it helps to control nerves for some people. Again, please speak to your doctor about this medication if you have concerns.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.